Jump to content
  • Sign Up
BritChick

Dermatitis & Bad Reaction To Minocycline Antibiotic

Rate this topic

Recommended Posts

Do you sometimes feel your body is intolerant to everything?  Six weeks ago I developed an itchy blistery rash at the corner of my mouth.  After three weeks of trying to manage myself I ended up at my GP's office.  She thought I had a bacterial infection that had set up due to what was probably originally a dermatitis allergy type rash and prescribed a topical antibiotic: mupirocin.  After 4 days using the topical antibiotic the rash was worsening with new itchy blisters.  I was prescribed doxycycline antiboitic 100 mg 2 X a day for a week.  After a week I had no improvement so went to see a dermatologist.  The derm renewed the doxycline prescription and gave advised to use vytone cream (an anti-fungal/bacterial/steroid mix).  The cream actually made the rash blister worse. A second trip to the derm and I was prescribed minocycline antibiotic, 100 mg 2 X a day and switched to topial cream Elidel.  I began the minocycline prescription last Thursday night.  Friday I was experiencing dizziness and felt like I was in a fog.  Saturday my arms and legs were achy and I felt really weird - spaced out, strange electrical sensations throughout my body.  Stupidly I persevered with the antibiotic because it seemed to be helping the rash.  The derm had prescribed a 30 day course of treatment.  I assumed my body would begin to adjust to the drug.  I took my last pill on Sunday morning and within a couple of hours I thought I was going crazy.  My leg muscles seemed weak, my right arm was cramping and I had spasms in my fingers, I thought I was going to pass out more than once, and I had on and off buzzing in my ears.  My husband and I were out of town for the weekend in a rural location so we packed up and drove two hours back to our home.  After 11 hours of taking that last pill I was still having a lot of difficulty and my husband was concerned about a stroke because of the muscle problems I was experiencing so we went to the ER.  They ran a full blood work up and a CT scan of my head and all came back normal except my blood platelet count was low.  Their diagnosis was a bad reaction to the antibiotic.  They gave me IV fluids and sent me home with instructions to drink lots of water.  When I went to bed that night there were loud crunching noises in my ears.  It was really frightening.  Monday morning I followed up with my GP who advised minocycline is a strong antibiotic and it can be harmful to people who are sensitive to medications (I already have a sulfa allergy and have to avoid antibiotics containing sulfonamides).  The ringing in my ears and the crunching noises were related to the inner ear and a common effect of this type of antibiotic she said.  It's been three days since I stopped taking minocycline and I'm still struggling.  I am still dizzy and my muscles feel week.  I have on and off shivers.  It feels like I have the flu.  These flu like symptoms are a significant improvement over how I felt two days ago so I'm hoping that with time the dizziness, muscle weakness, extreme fatigue etc. will diminish.  I'm posting this experience because I know rashes and dermatitis are common for those of us with gluten and wheat problems and I want people to know to use prescribed antibiotic drugs to treat rashes with caution.  My Dr. told me I should never have continued to take the minocycline after I had the first dizziness and fogginess sensations.  My GP promised I will get better, it's just going to take some time to get the drug out of my body and I'm hoping she's right.  I've been off work the last three days but need to return tomorrow and am dreading trying to drive etc. when I feel like I'm on a see-sawing boat.  My co-workers who pop pills with abandon I'm sure think I'm a wimp.  I am thankful that I have a couple of friends who can relate to what sometimes feels like being sensitive to just about everything.  The dermatologist suspected it was a new toothpaste I had just switched to which started the rash which led to this whole mess.  Would love to hear from anyone else who's had similar experiences with antibiotics.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...